Winter Storm, Wyoming Black Hills
- When
- January 8, 6:00 AM MST to January 9, 12:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
An upper level storm system moved across the Northern Rockies and Northern Plains, bringing snow to northeastern Wyoming. The heaviest snow occurred across the Wyoming Black Hills and northern Weston County, where snowfall ranged from six to 12 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An upper level storm system moved across the Northern Rockies and Northern Plains, bringing snow to northeastern Wyoming. The heaviest snow occurred across the Wyoming Black Hills and northern Weston County, where snowfall ranged from six to 12 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 8, 2:47 AM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
247 AM MST SAT JAN 8 2011
.DISCUSSION...CURRENT SURFACE MAP SHOWS STATIONARY FRONT ACROSS
CEN/SERN MT INTO ERN WY. TEMPERATURES STILL IN THE LOWER 30S
ACROSS NE WY...WITH TEENS/LOWER 20S ON WRN SD PLAINS. SOME LIGHT
SNOW ALONG THE SD/WY BORDER...WITH LIGHT ACCUMULATIONS NOTED IN THE
BLACK HILLS. LARGE UPPER LOW CONTINUES TO SPIN ACROSS SRN BC/AB
PERIODS OF LIGHT SNOW EXPECTED ACROSS THE AREA THIS WEEKEND AS
UPPER LOW MOVES INTO ERN MT SUNDAY. WITH BROAD AREA OF ISENTROPIC
LIFT...SNOW INTENSITY NOT EXPECTED TO BE HEAVY. HOWEVER...LONG
DURATION AND EXPECTED QPF/SNOW RATIOS WILL GIVE MOST AREAS 3-6
INCHES OF SNOW.
SOUNDINGS SUPPORT SMALL THREAT OF LIGHT FREEZING RAIN ACROSS NE
WY THIS MORNING. PTYPE SNOW ELSEWHERE. WITH FRONT REMAINING
STATIONARY UNTIL LATER TONIGHT...NOT EXPECTING MUCH UPSLOPE
ENHANCEMENT IN NORTHERN BLACK HILLS. FROUDE NUMBER REMAINS BELOW
0.5 THROUGH MIDNIGHT. BETTER CHANCE OF UPSLOPE ENHANCEMENT SUNDAY
MORNING WITH INITIAL PUSH OF ARCTIC AIR AS FROUDE NUMBER BRIEFLY
APPROACHES 1.0.
TEMPERATURES TODAY WILL REMAIN IN LOWER 30S ACROSS NE WY FOR MUCH
OF THE DAY...WHILE 20S WILL BE COMMON ACROSS WRN SD. WITH INITIAL
PUSH OF ARCTIC AIR COMING SUNDAY MORNING...HIGHS SHOULD BE AROUND
MID DAY. WITH 850MB TEMPERATURES OF -15C TO -20C ON MONDAY...HIGHS
IN THE SINGLE DIGITS ABOVE ZERO.
EXTENDED...WELL BELOW AVERAGE TEMPERATURES WILL REMAIN ACROSS THE
AREA DURING THE EXTENDED PERIOD. SOME WARMER AIR WILL TRY AND PUSH
INTO THE HIGHER ELEVATIONS AND FAR SOUTHERN CWFA BY THE LATTER PART
OF THE WEEK. WEAK RIDGING WILL KEEP TUESDAY AND WEDNESDAY DRY. BUT
ANOTHER UPPER SHORTWAVE WILL SLIDE THROUGH THE NORTHERN PLAINS
TOWARDS THE END OF THE WEEK...BRINGING THE NEXT CHANCES FOR SNOW.
&&
.AVIATION...MAINLY IFR VIS/CIGS ARE EXPECTED THROUGH SUNDAY MORNING
AS A STRONG WEATHER SYSTEM SLIDES THROUGH THE NORTHERN PLAINS.
CONDITIONS MAY IMPROVE SUNDAY AFTERNOON.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MST SUNDAY
FOR NORTHERN BLACK HILLS-NORTHERN FOOT HILLS.
WINTER WEATHER ADVISORY FROM 6 PM MST /7 PM CST/ THIS EVENING TO
6 PM MST /7 PM CST/ SUNDAY FOR BENNETT-HAAKON-JACKSON-
MELLETTE-TODD-TRIPP-ZIEBACH.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MST SUNDAY FOR
CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HERMOSA
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM MST
SUNDAY FOR BUTTE-HARDING-PERKINS.
WY...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MST SUNDAY
FOR WYOMING BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY FOR NORTHEASTERN
CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WESTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 415 AM MST SAT JAN 8 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 415 AM MST (515 AM CST) SAT JAN 8 2011 ...WINTER STORM WARNING SATURDAY THROUGH SUNDAY AFTERNOON FOR THE NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS...AND NORTHERN FOOTHILLS... ...WINTER WEATHER ADVISORIES TODAY THROUGH SUNDAY FOR THE REMAINDER OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD ACROSS THE AREA TODAY...AND WILL CONTINUE THROUGH TONIGHT. SOME LIGHT FREEZING RAIN IS ALSO POSSIBLE ACROSS PORTIONS OF NORTHEAST WYOMING TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL DIMINISH SUNDAY AFTERNOON AND EVENING. TOTAL SNOW ACCUMULATIONS WILL BE 4 TO 7 INCHES...WITH 6 TO 12 INCHES IN THE NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS...AND NORTHERN FOOTHILLS. ARCTIC AIR WILL MOVE INTO THE REGION SUNDAY AND IS EXPECTED TO REMAIN OVER THE AREA THROUGH THE UPCOMING WEEK. HIGHS WILL BE MAINLY IN THE SINGLE DIGITS WITH LOWS ZERO TO 15 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279086, 279087.